Drug-induced hypersensitivity syndrome with human herpesvirus-6 reactivation

Najeeba Riyaz, S. Sarita, G. Arunkumar, S. Sabeena, Neeraj Manikoth, C. Sivakumar

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

A 45-year-old man, on carbamazepine for the past 3 months, was referred as a case of atypical measles. On examination, he had high-grade fever, generalized itchy rash, cough, vomiting and jaundice. A provisional diagnosis of drug hypersensitivity syndrome to carbamazepine was made with a differential diagnosis of viral exanthema with systemic complications. Laboratory investigations revealed leukocytosis with eosnophilia and elevated liver enzymes. Real-time multiplex polymerase chain reaction (PCR) on throat swab and blood was suggestive of human herpesvirus-6 (HHV-6). Measles was ruled out by PCR and serology. The diagnosis of drug-induced hypersensitivity syndrome (DIHS) was confirmed, which could explain all the features manifested by the patient. HHV-6 infects almost all humans by age 2 years. It infects and replicates in CD4 T lymphocytes and establishes latency in human peripheral blood monocytes or macrophages and early bone marrow progenitors. In DIHS, allergic reaction to the causative drug stimulates T cells, which leads to reactivation of the herpesvirus genome. DIHS is treated by withdrawal of the culprit drug and administration of systemic steroids. Our patient responded well to steroids and HHV-6 was negative on repeat real-time multiplex PCR at the end of treatment.

Original languageEnglish
Pages (from-to)175-177
Number of pages3
JournalIndian Journal of Dermatology, Venereology and Leprology
Volume78
Issue number2
DOIs
Publication statusPublished - 03-2012

Fingerprint

Drug Hypersensitivity Syndrome
Human Herpesvirus 6
Multiplex Polymerase Chain Reaction
Carbamazepine
Measles
Exanthema
Real-Time Polymerase Chain Reaction
Steroids
T-Lymphocytes
Herpesviridae
Leukocytosis
Serology
Pharynx
Jaundice
Cough
Pharmaceutical Preparations
Vomiting
Monocytes
Hypersensitivity
Differential Diagnosis

All Science Journal Classification (ASJC) codes

  • Dermatology
  • Infectious Diseases

Cite this

Riyaz, Najeeba ; Sarita, S. ; Arunkumar, G. ; Sabeena, S. ; Manikoth, Neeraj ; Sivakumar, C. / Drug-induced hypersensitivity syndrome with human herpesvirus-6 reactivation. In: Indian Journal of Dermatology, Venereology and Leprology. 2012 ; Vol. 78, No. 2. pp. 175-177.
@article{8895cb89540a4f0bbe27a4a184630634,
title = "Drug-induced hypersensitivity syndrome with human herpesvirus-6 reactivation",
abstract = "A 45-year-old man, on carbamazepine for the past 3 months, was referred as a case of atypical measles. On examination, he had high-grade fever, generalized itchy rash, cough, vomiting and jaundice. A provisional diagnosis of drug hypersensitivity syndrome to carbamazepine was made with a differential diagnosis of viral exanthema with systemic complications. Laboratory investigations revealed leukocytosis with eosnophilia and elevated liver enzymes. Real-time multiplex polymerase chain reaction (PCR) on throat swab and blood was suggestive of human herpesvirus-6 (HHV-6). Measles was ruled out by PCR and serology. The diagnosis of drug-induced hypersensitivity syndrome (DIHS) was confirmed, which could explain all the features manifested by the patient. HHV-6 infects almost all humans by age 2 years. It infects and replicates in CD4 T lymphocytes and establishes latency in human peripheral blood monocytes or macrophages and early bone marrow progenitors. In DIHS, allergic reaction to the causative drug stimulates T cells, which leads to reactivation of the herpesvirus genome. DIHS is treated by withdrawal of the culprit drug and administration of systemic steroids. Our patient responded well to steroids and HHV-6 was negative on repeat real-time multiplex PCR at the end of treatment.",
author = "Najeeba Riyaz and S. Sarita and G. Arunkumar and S. Sabeena and Neeraj Manikoth and C. Sivakumar",
year = "2012",
month = "3",
doi = "10.4103/0378-6323.93635",
language = "English",
volume = "78",
pages = "175--177",
journal = "Indian Journal of Dermatology, Venereology and Leprology",
issn = "0378-6323",
publisher = "Medknow Publications and Media Pvt. Ltd",
number = "2",

}

Drug-induced hypersensitivity syndrome with human herpesvirus-6 reactivation. / Riyaz, Najeeba; Sarita, S.; Arunkumar, G.; Sabeena, S.; Manikoth, Neeraj; Sivakumar, C.

In: Indian Journal of Dermatology, Venereology and Leprology, Vol. 78, No. 2, 03.2012, p. 175-177.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Drug-induced hypersensitivity syndrome with human herpesvirus-6 reactivation

AU - Riyaz, Najeeba

AU - Sarita, S.

AU - Arunkumar, G.

AU - Sabeena, S.

AU - Manikoth, Neeraj

AU - Sivakumar, C.

PY - 2012/3

Y1 - 2012/3

N2 - A 45-year-old man, on carbamazepine for the past 3 months, was referred as a case of atypical measles. On examination, he had high-grade fever, generalized itchy rash, cough, vomiting and jaundice. A provisional diagnosis of drug hypersensitivity syndrome to carbamazepine was made with a differential diagnosis of viral exanthema with systemic complications. Laboratory investigations revealed leukocytosis with eosnophilia and elevated liver enzymes. Real-time multiplex polymerase chain reaction (PCR) on throat swab and blood was suggestive of human herpesvirus-6 (HHV-6). Measles was ruled out by PCR and serology. The diagnosis of drug-induced hypersensitivity syndrome (DIHS) was confirmed, which could explain all the features manifested by the patient. HHV-6 infects almost all humans by age 2 years. It infects and replicates in CD4 T lymphocytes and establishes latency in human peripheral blood monocytes or macrophages and early bone marrow progenitors. In DIHS, allergic reaction to the causative drug stimulates T cells, which leads to reactivation of the herpesvirus genome. DIHS is treated by withdrawal of the culprit drug and administration of systemic steroids. Our patient responded well to steroids and HHV-6 was negative on repeat real-time multiplex PCR at the end of treatment.

AB - A 45-year-old man, on carbamazepine for the past 3 months, was referred as a case of atypical measles. On examination, he had high-grade fever, generalized itchy rash, cough, vomiting and jaundice. A provisional diagnosis of drug hypersensitivity syndrome to carbamazepine was made with a differential diagnosis of viral exanthema with systemic complications. Laboratory investigations revealed leukocytosis with eosnophilia and elevated liver enzymes. Real-time multiplex polymerase chain reaction (PCR) on throat swab and blood was suggestive of human herpesvirus-6 (HHV-6). Measles was ruled out by PCR and serology. The diagnosis of drug-induced hypersensitivity syndrome (DIHS) was confirmed, which could explain all the features manifested by the patient. HHV-6 infects almost all humans by age 2 years. It infects and replicates in CD4 T lymphocytes and establishes latency in human peripheral blood monocytes or macrophages and early bone marrow progenitors. In DIHS, allergic reaction to the causative drug stimulates T cells, which leads to reactivation of the herpesvirus genome. DIHS is treated by withdrawal of the culprit drug and administration of systemic steroids. Our patient responded well to steroids and HHV-6 was negative on repeat real-time multiplex PCR at the end of treatment.

UR - http://www.scopus.com/inward/record.url?scp=84859344802&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84859344802&partnerID=8YFLogxK

U2 - 10.4103/0378-6323.93635

DO - 10.4103/0378-6323.93635

M3 - Article

VL - 78

SP - 175

EP - 177

JO - Indian Journal of Dermatology, Venereology and Leprology

JF - Indian Journal of Dermatology, Venereology and Leprology

SN - 0378-6323

IS - 2

ER -